Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Diagnosed with stress fractures of the calcaneus and talus. Will it be cured by forteo injection?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15703 Questions

default
Posted on Mon, 7 Jan 2013 in Bones, Muscles and Joints
Question: Dear Doctor,

Hope you are well.

I am 27 and am in the Air Force. My Sports Doctor has certified my Serum Calcium and Alkaline Phosphate levels to be perfectly normal.

I have been diagnosed with stress fractures of the Calcaneum and the Talus.

Would Forteo injection heal my stress fractures? I am very concerned about the side effects. I have three weeks of sick leave before i report again for my next phase of training.

I am very keen on getting back to running and hence am seriously considering taking the Forteo injections. However, the side effects i read about are quite alarming.
Moreover, this drug has not yet been approved for use in sports injuries. Why is this? Would i be taking a risk by using this drug for a purpose it has not been approved for?

I would be taking this drug only for three weeks. What are the chances that my fractures would heal by then and what are the chances of three weeks of injections giving rise to serious side effects later on?

Could you please let me have your valuable comments?

Your kind reply would be highly appreciated as i will have to take a decision in a day's time.

Thanks so much.

Best Regards,

XXXXXXX
doctor
Answered by Dr. Michelle Gibson James 6 hours later
Hi, thanks for using healthcare medicine

Forteo is the brand name for a medication called teriparatide which is generally used for osteoporosis. It is a synthetic form of a hormone called parathyroid and it works by increasing the density of the bone.

Medications are often used for off label reasons- that is the medication has not been approved for a particular effect but is thought to be helpful in that area based on its mode of action

It is also important to remember that although all medication have potential side effects, a person may experience none or a few of the effects listed.
The most serious one listed- when given to rats, they developed a tumor , however the doses used were higher than the ones used for people.
It is normally used for at least 2 yrs, since you will be using it for 3 weeks, it is unlikely that you would experience any significant effects now or later on.

There have been some medical studies using this medication to heal fractures, it just has not been approved for this reason as yet.

Hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 2 days later
Dear Doctor,

Thanks very much for your prompt response. Could you also clarify the following?

1) Could you please let me know as to why this drug is not approved for use in treating stress fractures in healthy young adults? Is it because of some heavy risk involved? If yes, what could that be?

2) If i do go ahead and have the injections for three full weeks, what are the chances that i might experience serious side effects a couple of years down the line?

3) Lastly, many websites warn the prospective user to consider this drug only if the benefits potentially outweigh the risks involved - what exactly would a 27 year old healthy adult taking it to treat stress fractures experience during the course of the treatment that would put him at discomfort?

I await your kind reply.

Best Regards,

XXXXXXX
doctor
Answered by Dr. Michelle Gibson James 38 minutes later
Hi

Studies are now being conducted to assess the use in stress fractures, these studies are only now being done and normally a medication is not approved for a specific purpose unless extensive studies have been conducted.
The only extensive studies so far have been with osteoporois ,they now have to look at other areas.
As mentioned, the initial studies have shown some benefit in terms of healing fractures.

Normally for osteoporosis the medication is used for at least 2 yrs with minimal problems. Since you will be using for 3 weeks, a much shorter time period, it would be highly unlikely that you would experience any significant side effects either now or in the future.

Remember you fracture will heal even if you do not use this medication.
Some of the possible benefits may be a shorter healing time.The risks would include nausea,leg cramps,rhinitis and dizziness .Persons with history of pagets disease, prior radiation to the bone, bone cancer and persons still growing should not use it.
If , for you, the risk or idea of experiencing dizziness, nausea,leg cramps is greater than the need for faster healing (because it will heal without it) , then you don't need to use it.
If you don't consider those side effects to be significant and are likely to tolerate them, and your need for healing is greater, then use it.
If you have a history of pagets, radiation, bone tumor- then you can't use it.

If you a still uncomfortable using it, then don't, at 27 you should heal well without it.

Feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Leg cramps

doctor1 MD

I am a fibromyalgia patient who started lyrica 4 weeks ago to manage my pain symptoms; however, I am having problems with blisters in my mouth, blurred vision, leg cramps and joint pain. On top of that, I have also gained 10 pounds in these 4 weeks. Would cymbalta have the same issues, or should I try to pursue that medication (insurance denied the first attempted and wanted me to fail a trial of Gabapentin first)...

doctor1 MD

hi, my boyfriend and i had unprotected sex back in august. Im still bleeding every month but i dont have clots or cramps and i used to have horrible cramps. I've gained 13lbs but i really don't look pregnant and everyday i feel flutters in my lower abdomen but im not sure if it's just my nerves twiching, my feet swell,i get leg cramps, and sometimes pain in my lower abdomen there are also times when my cervix hurts a little, and i have tons of vaginal discharge.I have taken numerous hpt's all negative and i've been to the doctor's twice once for a urine test and once for a blood pg test when i would have been 8weeks all negative i asked for an ultrasound but was told i could not have one since my results were negative. i do not have health insurance so i have to pay for my doctor's vists out of pocket. Im a little hesitant about having another blood test since the first was negative and it costs me $150. i would currently be 23 weeks if i am pregnant. i have been taking prenatal vitamins just in case. I would be grateful for any advice

doctor1 MD

In '98 I had breast cancer had chemo, it took my muscle mass. Had water therapy,it help. Then '04 had breat cancer in other breast, (2 diff. cancers). Cheme damaged my nervious system. Now the leg cramps, are coming back the bottom of my feet feel funny when I walk, and my finger nails are very soft. My doctor thinks that the Chomo is attacking my system. What do you think? Thank you for your time. Marie Iles

doctor1 MD

My friend is complaining of blood in his urine, stool, and cough. He says his eyes are somewhat yellow, not his skin. He is weak and has had a very limited, if any, appetite. He complains of leg cramps, chest heaviness, and overall weakness. Any ideas as to what may be causing this?

doctor1 MD

is quinine water or tablets good for muscle cramps? i get cramps in my legs and lower back and sometimes my obliques or even under my ribcage when I am doing pilates especially--it is like i have electrolyte depletion or something

doctor1 MD

I am 66 years old. I am obese . I have Diabetes high blood pressure , Bi Polar, and I guess that is about all I can remember at this time. Hopefully, I about have them all listed. 3 weeks running now I have had excruciating pain in the back of my...

doctor1 MD

have to go urant every 10 to 15 min have dhyarea day & night really bad after eating cramps in belly sides back lower back chest pain left side some time I am nashi leg cramps finger cramps & so on